Wisconsin, 2016Winter Storm and Winter Weather in Wisconsin, March 23 to 24, 2016
March 23 to 24, 2016 · NWS MKX · 19 events in 19 counties and zones
Strong low pressure tracked from the central Great Plains across northern IL and Lower MI, bringing snow, freezing rain, and sleet to southern WI. Heavier snow amounts were toward central WI.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracked from the central Great Plains across northern IL and Lower MI, bringing snow, freezing rain, and sleet to southern WI. Heavier snow amounts were toward central WI. Northeast wind gusts in the 30 mph range contributed to reduced visibility and drifting snow toward central WI. Ice accumulations over one tenth of a inch occurred along and north of a line from Madison to Waukesha but diminished toward central WI. There were numerous vehicle slide-offs and accidents due to the snow covered or ice covered roads. There were localized power outages from ice covered tree limbs falling on electrical wires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 23, 3:02 AM CST, 5 hours 58 minutes earlier.
Area forecast discussion, Mar 23, 3:02 AM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 AM CDT WED MAR 23 2016
.TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.
THE RIGHT ENTRANCE REGION OF THE DEPARTING JET ACROSS THE UPPER
GREAT LAKES WILL MOVE OFF TO THE EAST TODAY...AS THE TROUGH OVER
THE CENTRAL ROCKIES PUSHES INTO THE PLAINS. THE JET MAX ASSOCIATED
WITH THE TROUGH AXIS ROUNDS THE BASE OF THE TROUGH AND LIFTS
TOWARD SOUTHERN WISCONSIN. THIS RESULTS IN A PERIOD OF MODERATE
UPPER DIVERGENCE AND 700 MB UPWARD MOTION THIS MORNING...WITH
MODERATE UPPER DIVERGENCE AND STRONGER 700 MB UPWARD MOTION AGAIN
TONIGHT.
700 MB RH SATURATES QUICKLY THIS MORNING...WITH SOME DRYING LATE
TONIGHT IN THE SOUTH. 850 MB IS MAINLY SATURATED...WITH SOME
DRYING NEAR THE ILLINOIS BORDER TOWARD SUNRISE THURSDAY. LAYERS
BELOW 850 REMAIN SATURATED TONIGHT.
THE GFS/NAM AND ECMWF ARE ALL QUITE SIMILAR...WITH THE GFS JUST A
LITTLE FARTHER NORTH WITH THE SURFACE TRACK. CONSENSUS QPF VALUES
WILL BE USED. MAIN FORECAST CHALLENGE IS PRECIPITATION TYPE AND
TRANSITION. WITH THE INITIAL SURGE OF PRECIPITATION MAINLY IN OUR
NORTH AREAS TOWARD CENTRAL WISCONSIN WITH THE DEPARTING JET...MOST
OF THE SNOW POTENTIAL WILL BE THERE. EVEN THERE...SOUNDINGS DO
SHOW A WARM LAYER NEAR 0 CELSIUS BY MID MORNING. THIS COOLS
TOWARD EVENING BEFORE WARMING AGAIN LATE TONIGHT...SO
PRECIPITATION MAY TREND BACK TO MAINLY RAIN.
WILL CONTINUE THE WINTER STORM WARNING FAR NORTH TIER. WILL
CONVERT THE WINTER STORM WATCH TO A WINTER WEATHER ADVISORY.
OZAUKEE COUNTY MAY BE NEEDED TO BE ADDED TO AN ADVISORY...BUT
THAT WOULD BE MAINLY FOR THURSDAY.
.THURSDAY THROUGH FRIDAY NIGHT...FORECAST CONFIDENCE IS HIGH.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH TAKING SURFACE LOW FROM
WEST CENTRAL ILLINOIS TO SOUTHEAST LOWER MICHIGAN THURSDAY. AREA
OF DEFORMATION PRECIPITATION SHIFTS NORTHEASTWARD ACROSS THE AREA
THURSDAY MORNING...THEN LINGERS IN THE EAST DURING THE AFTERNOON.
THIS IS MAINLY FROM AN AREA OF LOW TO MID LEVEL FRONTOGENESIS
RESPONSE...850 MB CONVERGENCE...AS WELL AS THE MAIN 500 MB
SHORTWAVE TROUGH MOVING THROUGH THE REGION.
AREA FORECAST SOUNDINGS ARE SHOWING A GRADUAL COOLING OF THE AIR
COLUMN FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA DURING THE DAY.
THUS...PRECIPITATION WILL REMAIN SNOW IN THE NORTHWEST HALF OF THE
AREA...WITH A TRANSITION TO A RAIN/SNOW MIX OR ALL SNOW IN THE
SOUTHEAST HALF.
THE MODERATE INTENSITY PRECIPITATION IN THE MORNING WILL BECOME
LIGHT DURING THE AFTERNOON...AS THE BEST UPWARD VERTICAL MOTION
FIELDS BEGIN TO SHIFT OUT OF THE AREA. GUSTY NORTHEAST TO NORTH
WINDS MAY BRING SOME BLOWING SNOW TO THE NORTHEAST COUNTIES
THURSDAY...SPREADING SOUTH AS THE COLDER AIR WORKS IN.
WINTER STORM WARNING CONTINUES UNTIL 18Z THURSDAY FOR THE FAR
NORTHERN COUNTIES...WITH THE ADVISORY FOR THE NEXT TIER TO THE
SOUTH. DO NOT THINK AN EXTENSION FOR BLOWING SNOW DURING THE
AFTERNOON IN THE EAST IS NEEDED AT THIS TIME. TOTAL SNOW
ACCUMULATIONS WILL BE IN THE 6 TO 10 INCH RANGE IN THE WARNING
AREAS...TO 2 TO 5 INCHES IN THE ADVISORY AREAS...TO LESS THAN AN
INCH FROM MILWAUKEE TO ALONG THE ILLINOIS BORDER.
PRECIPITATION MOVES OUT OF THE AREA THURSDAY NIGHT...WITH HIGH
PRESSURE PASSING BY TO THE SOUTH OF THE REGION FRIDAY. THIS SHOULD
BRING QUIET WEATHER TO THE AREA BY FRIDAY. MODELS THEN SHOW NEXT
SYSTEM MOVING EASTWARD TOWARD THE AREA FRIDAY NIGHT. SOME WARM AIR
ADVECTION IS NOTED AHEAD OF THE COLD FRONT...WITH SOME MODELS
PRODUCING LIGHT QPF LATER FRIDAY NIGHT. KEPT LOW POPS IN THE
FORECAST FOR LATER FRIDAY NIGHT FOR NOW. MORE SEASONABLE
TEMPERATURES ARE FORECAST FOR FRIDAY INTO FRIDAY NIGHT.
.SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE IS MEDIUM.
ECMWF/GFS SHOW THE COLD FRONT MOVING SLOWLY SOUTHEAST THROUGH THE
AREA SATURDAY INTO SATURDAY NIGHT...BECOMING QUASI STATIONARY
EITHER OVER OR SOUTH OF THE AREA SUNDAY. THERE ARE DIFFERENCES
WITH TRENDS SUNDAY INTO EARLY NEXT WEEK...AS THE ECMWF AND GFS
DIFFER GREATLY WITH TIMING AND PLACEMENT OF NEXT LOW PRESSURE
SYSTEM AND 500 MB SHORTWAVE TROUGH. FOR NOW...WILL USE CONSENSUS
POPS AND TEMPERATURES FOR THIS PERIOD OF THE FORECAST.
&&
.AVIATION/12Z TAFS/...
IFR CIGS SHOULD LOWER TO LIFR...ESPECIALLY TONIGHT. STILL LOOKING
LIKE MOSTLY RAIN WITH AREAS OF FOG FOR THE I-94 CORRIDOR AND SOUTH
DURING THE DAY...THEN CHANGING OVER TO A WINTRY MIX
THURSDAY...ENDING AS MAINLY SNOW.
&&
.MARINE...
WINDS ARE EXPECTED TO REMAIN NEAR OR AT SMALL CRAFT LEVELS
THROUGH WEDNESDAY NIGHT...AS LOW APPROACHES AND TRACKS ACROSS
NORTHERN ILLINOIS. THEN NORTH WINDS INCREASE TOWARDS GALE FORCE
BEHIND THE LOW THURSDAY...SO GALE WATCH REMAINS AS IS IN THE
SOUTH...BUT WENT WITH GALE WARNING NORTH AREAS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT
THURSDAY FOR WIZ056>059.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 PM CDT THURSDAY
FOR WIZ046-047-051-052.
LM...GALE WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR
LMZ645-646.
SMALL CRAFT ADVISORY UNTIL 6 AM CDT THURSDAY FOR LMZ645-646.
SMALL CRAFT ADVISORY UNTIL 4 AM CDT THURSDAY FOR LMZ643-644.
GALE WARNING FROM 4 AM TO 10 PM CDT THURSDAY FOR LMZ643-644.
&&
TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
THURSDAY THROUGH TUESDAY...WOODHazardous weather outlook, Mar 23, 3:34 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
434 AM CDT WED MAR 23 2016
WIZ046-047-051-052-056>060-062>072-240945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
434 AM CDT WED MAR 23 2016
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM MARQUETTE COUNTY EAST TO
SHEBOYGAN COUNTY...AND A WINTER WEATHER ADVISORY IS IN EFFECT
FROM SAUK COUNTY EAST TO WASHINGTON COUNTY...STARTING THIS
EVENING. RAIN THIS MORNING SHOULD TRANSITION TO A MIX OF RAIN AND SNOW
OR ALL SNOW IN THE WARNING AREA. A BRIEF PERIOD OF FREEZING RAIN
OR SLEET IS ALSO POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM WARNING IS IN EFFECT FROM MARQUETTE COUNTY EAST TO
SHEBOYGAN COUNTY...AND A WINTER WEATHER ADVISORY IS IN EFFECT
FROM SAUK COUNTY EAST TO WASHINGTON COUNTY...INTO EARLY THURSDAY
AFTERNOON.
TOTAL ACCUMULATIONS OF 5 TO 9 INCHES ARE POSSIBLE IN THE WARNING
AREA WITH LESSER AMOUNTS SOUTH.
THE RAIN IN THE SOUTH WILL EVENTUALLY CHANGE TO SNOW THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...MEASUREMENTS OF
SNOWFALL AND MIXED PRECIPITATION WILL BE APPRECIATED.
LMZ643>646-240945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
434 AM CDT WED MAR 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND EARLY THIS EVENING
DUE TO BRISK NORTHEAST WINDS AND HIGH WAVES IN RESPONSE TO LOW
PRESSURE APPROACHING FROM THE CENTRAL PLAINS. GALE WARNINGS AND
WATCHES ARE IN EFFECT LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE WARNINGS AND WATCHES ARE IN EFFECT THURSDAY AND THURSDAY
EVENING...AS THE STRONG LOW EXITS NORTHEAST ILLINOIS.
SOUTH WINDS MAY REACH SMALL CRAFT CRITERIA FRIDAY EVENING.
HENTZ
WWW.WEATHER.GOV/MKX
Winter Storm, Fond du Lac
- When
- March 23, 9:00 AM CST to March 24, 5:00 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Snow accumulation of 3 to 7 inches with a very light coating of ice accumulation from freezing rain. Northeast wind gusts in the 30 mph range with drifting snow and reduced visibility.
Winter Storm, Sheboygan
- When
- March 23, 9:00 AM CST to March 24, 6:00 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Snow accumulation of 3 to 7 inches with a very light coating of ice accumulation from freezing rain. Northeast wind gusts in the 30 mph range with drifting snow and reduced visibility.
Winter Storm, Marquette
- When
- March 23, 10:00 AM CST to March 24, 8:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Snow accumulation of 4 to 7 inches with a very light coating of ice accumulation from freezing rain. Northeast wind gusts in the 30 mph range with drifting snow and reduced visibility.
Winter Storm, Green Lake
- When
- March 23, 10:00 AM CST to March 24, 9:00 AM CST
- Where
- Green Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Snow accumulation of 3 to 7 inches with a very light coating of ice accumulation from freezing rain. Northeast wind gusts in the 30 mph range with drifting snow and reduced visibility.
Winter Weather, Washington
- When
- March 23, 11:00 AM CST to March 24, 6:00 PM CST
- Where
- Washington forecast zone
- Deaths
- 0 direct, 3 indirect
- Reported by
- Broadcast Media
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Two car accidents on slippery roads resulted in three fatalities. Both accidents occurred in the Town of Hartford. 2 to 4 inches of snow and approximately one quarter inch of ice accumulated during this storm.
Winter Weather, Sauk
- When
- March 23, 11:00 AM CST to March 24, 9:00 AM CST
- Where
- Sauk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Three to four inches of snow in the far northern portion of the county with less than an inch in the south. Less than 0.10 inches of ice accumulation during this storm.
Winter Weather, Columbia
- When
- March 23, 11:00 AM CST to March 24, 4:30 PM CST
- Where
- Columbia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Two to four inches of snow in the northern portion of the county with one to two inches in the south. 0.10-0.25 inches of ice accumulation during this storm.
Winter Weather, Dodge
- When
- March 23, 11:00 AM CST to March 24, 5:30 PM CST
- Where
- Dodge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Two to four inches of snow in the northern portion of the county with one to two inches in the south. 0.10-0.20 inches of ice accumulation during this storm.
Winter Weather, Iowa
- When
- March 23, 10:30 PM CST to March 24, 8:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Around one inch of snow and less than 0.10 inches of ice accumulation during this storm.
Winter Weather, Green
- When
- March 23, 11:30 PM CST to March 24, 5:00 PM CST
- Where
- Green forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Around one inch of snow and less than 0.10 inches of ice accumulation during this storm.
Winter Weather, Dane
- When
- March 23, 11:30 PM CST to March 24, 4:30 PM CST
- Where
- Dane forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Around one inch of snow and 0.05-0.20 inches of ice accumulation during this storm.
Winter Weather, Jefferson
- When
- March 24, 12:30 AM CST to 6:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
One to two inches of snow and 0.05-0.20 inches of ice accumulation during this storm.
Winter Weather, Rock
- When
- March 24, 12:30 AM CST to 5:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Around one inch of snow and less than 0.10 inches of ice accumulation during this storm.
Winter Weather, Walworth
- When
- March 24, 1:00 AM CST to 5:30 PM CST
- Where
- Walworth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
One to two inches of snow and less than 0.10 inches of ice accumulation during this storm.
Winter Weather, Waukesha
- When
- March 24, 1:00 AM CST to 6:00 PM CST
- Where
- Waukesha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
One to three inches of snow and 0.10-0.20 inches of ice accumulation during this storm.
Winter Weather, Racine
- When
- March 24, 1:30 AM CST to 6:00 PM CST
- Where
- Racine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
One to three inches of snow and less than 0.10 inches of ice accumulation during this storm.
Winter Weather, Kenosha
- When
- March 24, 1:30 AM CST to 6:00 PM CST
- Where
- Kenosha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
One to two inches of snow and less than 0.10 inches of ice accumulation during this storm.
Winter Weather, Milwaukee
- When
- March 24, 2:00 AM CST to 6:00 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
One to three inches of snow and less than 0.10 inches of ice accumulation during this storm.
Winter Weather, Ozaukee
- When
- March 24, 2:00 AM CST to 6:00 PM CST
- Where
- Ozaukee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
One to three inches of snow and 0.10-0.25 inches of ice accumulation during this storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, March 23, 2016$750 million · EF0 · 57 events
- Tornadoes and Hail in Arkansas, March 23, 20164 injured · $375,000 · EF2 · 7 events
- Rip Current in Florida, March 23, 20161 death · 1 event
- Wildfire in Oklahoma, March 23 to 28, 2016$1.0 million · 3 events
- Tornado and Hail in Oklahoma, March 23, 2016$75,000 · EF1 · 18 events
- Winter Storm in Michigan, March 23 to 24, 2016$100,000 · 10 events
- Winter Storm in Iowa, March 23 to 24, 20163 injured · 11 events
- Tornadoes and Hail in Missouri, March 23, 2016EF1 · 7 events
- Winter Storm in Iowa, March 23 to 24, 2016$30,000 · 7 events
- Winter Storm and Heavy Snow in Michigan, March 23 to 25, 201625 events
- Winter Storm and Winter Weather in Nebraska, March 23 to 24, 2016$15,000 · 16 events
- Hail and Damaging Winds in Missouri, March 23, 20161 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625011, 625071, 625009, 625010, 625080, 625241, 625242, 625243, 625236, 625235, 625239, 625231, 625233, 625081, 625083, 625084, 625085, 625229, 625230.